Oregon, 2011High Wind in Oregon, March 2, 2011
March 2, 2011 · NWS PQR · 4 events in 4 counties and zones
A strong Pacific cold front moved into the Pacific Northwest early this morning bringing strong southerly winds to the western Oregon coast and portions of the western Oregon interior.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front moved into the Pacific Northwest early this morning bringing strong southerly winds to the western Oregon coast and portions of the western Oregon interior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 1, 9:00 PM PST, 5 hours 29 minutes earlier.
Area forecast discussion, Mar 1, 9:00 PM PST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 PM PST TUE MAR 1 2011
.SYNOPSIS...A WARM FRONT HAS PUSHED NORTH INTO WESTERN WASHINGTON
WITH THE LAST REMNANTS OF COOLER AIR IN THE SOUTH WASHINGTON
CASCADES. A STRONGLY DEVELOPING LOW PRESSURE SYSTEM WILL MOVE NORTH
ALONG 130W TONIGHT AND WEDNESDAY...PUSHING ANOTHER RATHER STRONG
COLD FRONT THROUGH SOUTHWEST WASHINGTON AND NORTHWEST OREGON FOR
MORE VALLEY RAIN AND MOUNTAIN SNOW...WITH STRONG WINDS ESPECIALLY AT
THE COAST. COLDER AIR AND SHOWERS AND POSSIBLE THUNDERSTORMS WILL
SPREAD IN BEHIND THE COLD FRONT LATER WEDNESDAY AND CONTINUE
IMPACTING THE AREA THROUGH THURSDAY. SNOW LEVELS WILL LOWER TO
BETWEEN 1000 AND 2500 FEET WEDNESDAY NIGHT AND THURSDAY. ANOTHER
DISTURBANCE WILL MAINTAIN UNSETTLED WEATHER THURSDAY NIGHT...THEN
ANOTHER FAIRLY STRONG FRONT WILL MOVE IN FRIDAY NIGHT.
&&
.SHORT TERM...THE WARM FRONT THAT MOVED NORTH THROUGH OUR AREA TODAY
WAS NORTH OF OUR AREA TONIGHT...THOUGH SOME TRAPPED COLDER AIR WAS
STILL EVIDENT IN THE HIGHER ELEVATIONS OF THE SOUTH WASHINGTON
CASCADES. THE STRONGLY DEVELOPING SYSTEM WAS OFF THE SOUTH OREGON
COAST AND IS FORECAST TO BE DOWN NEAR 975 MB NEAR 130W OFF THE NORTH
OREGON COAST BY MIDNIGHT...AND MOVE TO THE NORTHERN TIP OF VANCOUVER
ISLAND BY LATER WEDNESDAY.
THE ASSOCIATED COLD FRONT WILL APPROACH TONIGHT AND MOVE THROUGH
SOUTHWEST WASHINGTON AND NORTHWEST OREGON PRETTY EARLY WEDNESDAY.
HIGH WINDS ALONG THE COAST STILL LOOK GOOD AND WILL CONTINUE THOSE
WARNINGS. WITH THE STRONG LOW OFF THE COAST...STRONG EASTERLY FLOW
WILL DEVELOP THROUGH THE GORGE OVERNIGHT AND CONTINUE THROUGH
WEDNESDAY MORNING BEFORE DECREASING...KEEPING AN EASTERLY WIND
COMPONENT IN THE PORTLAND/VANCOUVER AREA FOR MUCH OF THIS EVENT.
WINDS WILL BE BRISK ELSEWHERE BUT NOT AS STRONG AS EARLIER IN THE
WEEK.
RAIN WILL NOT BE NEARLY AS HEAVY AS WHAT WE HAD THE LAST 24 TO 48
HOURS...BUT STILL A DECENT DOSE. WE HAVE A SHOT AT SNOW ADVISORY
AMOUNTS IN THE CASCADES.
COLDER AIR AND SHOWERS ROTATING AROUND THE BACK SIDE OF THE LOW WILL
SPREAD ONSHORE WEDNESDAY AFTERNOON AND CONTINUE INTO THURSDAY. THE
AIR IS A BIT UNSTABLE...AS WE COULD SEE SOME SMALL HAIL OR THUNDER.
SNOW LEVELS WILL LOWER TO BETWEEN 1000 AND 2500 FEET WEDNESDAY NIGHT
AND THURSDAY.
A SHORT WAVE WILL MOVE THROUGH LATE THURSDAY INTO AND THURSDAY NIGHT
FOR A BIT MORE ORGANIZATION TO THE SHOWERS. THEN WE HAVE TO WAIT FOR
THE NEXT STRONGER FRONT LATE FRIDAY AND FRIDAY NIGHT THAT COULD GIVE
MORE COASTAL WIND. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE EXTENDED
PERIOD REMAINS ACTIVE AND UNSETTLED...WITH ANOTHER STRONGER SYSTEM
PASSING THROUGH THE PAC NW LATER FRI INTO SAT. MODEL DETAILS START TO
VARY MORE AFTER THAT BUT ADDITIONAL SYSTEMS ARE EXPECTED. TOLLESON
&&
.AVIATION...DEEPENING LOW PRES WELL OFFSHORE APPROACHING FROM THE SW
WILL SWING NORTH OFFSHORE TONIGHT AND WED. ASSOCIATED WARM FRONT
NORTH OF AREA AND COLD FRONT ARRIVES WED MORNING...EXPECTED TO COAST
AROUND 12Z AND BY 15Z INLAND TAF SITES. FOG WILL BE A PROBLEM OVER
MANY INLAND LOCATIONS BUT SHOULD IMPROVE EARLY WED...10Z-13Z AS RAIN
AND WIND INCREASE TO MIX THE FOG. STRONG WINDS TO THE COAST OVERNIGHT
AND INTO WED MORNING.
KPDX AND APPROACHES...VFR CURRENTLY AT KPDX WITH IFR FOG CONDITIONS
OVER THE WESTERN APPROACHES ENCROACHING ON KPDX. SO WILL HAVE TO MAKE
ADJUSTMENTS TO BRING FOG AND LOW STRATUS TO KPDX. CONDITIONS IMPROVE
AS PRECIPITATION AND EASTERLY WIND FROM GORGE MAKE IT TO KPDX.
&&
.MARINE...A STRONG SYSTEM RAPIDLY INTENSIFIES AS THE LOW CENTER TRACK
NORTHWARD ABOUT 275 NM OFFSHORE LATER TONIGHT INTO WEDNESDAY. EXPECT
WINDS TO GRADUALLY INCREASE FROM SOUTH TO NORTH TONIGHT. STORM FORCE
WINDS SHOULD BEGIN AFTER 06Z FOR THE OUTER WATERS AND BY 12Z FOR ALL
WATERS. SEAS WILL BE IN THE 20 TO 25 FT RANGE TONIGHT... BUT 25 TO 30
FT SEAS ARE NOT OUT OF THE QUESTION ESPECIALLY WEDNESDAY MORNING.
THIS SYSTEM IS A FAST MOVER...AND APPEARS TO DEPART THE AREA BY
WEDNESDAY AFTERNOON. THE END OF THIS WEEK WILL BE RATHER
MELLOW...UNTIL YET ANOTHER STRONG SYSTEM AIMS FOR THE PACIFIC
NORTHWEST OVER THE WEEKEND.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 2 AM TO 2 PM PST WEDNESDAY FOR NORTH
OREGON COAST.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON PST WEDNESDAY
FOR CENTRAL OREGON COAST.
WA...HIGH WIND WARNING FROM 2 AM TO 2 PM PST WEDNESDAY FOR SOUTH
WASHINGTON COAST.
PZ...STORM WARNING UNTIL 1 PM PST WEDNESDAY FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 1, 12:29 PM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
1229 PM PST TUE MAR 1 2011
ORZ001-002-WAZ021-021500-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
1229 PM PST TUE MAR 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG GUSTY SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS OF 55 TO 70
MPH ARE EXPECTED AFTER MIDNIGHT. STRONGEST WINDS WILL BE ON THE
HEADLANDS AND OPEN BEACHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG GUSTY SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS OF 55 TO 70
MPH WILL CONTINUE THROUGH WEDNESDAY MORNING. STRONGEST WINDS WILL
BE ON THE HEADLANDS AND OPEN BEACHES.
AFTERWARDS...POTENTIAL FOR HAZARDOUS WEATHER WILL BE LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG WINDS AND/OR DAMAGE ARE ENCOURAGED
FOR LATE TONIGHT AND WEDNESDAY.
PZZ250-255-270-275-021500-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
1229 PM PST TUE MAR 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STORM FORCE WINDS LIKELY TONIGHT AND WEDNESDAY AS STRONG LOW
PASSES APPROACHES FROM THE WEST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STORM FORCE WINDS WILL CONTINUE INTO WEDNESDAY MORNING AS THE LOW
PASSES TO OUR NORTHWEST. IN ADDITION...SEAS WILL BUILD TO 20 TO 25
FT WEDNESDAY...THEN SUBSIDE LATER IN THE DAY.
AFTERWARDS...POTENTIAL FOR HAZARDOUS WEATHER WILL BE LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG WINDS AND/OR DAMAGE ARE ENCOURAGED
FOR LATE TONIGHT AND WEDNESDAY.
High Wind, Coast Range of Nw Oregon
- When
- March 2, 2:29 AM PST to 8:14 AM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were recorded at Mt. Hebo with sustained winds of 49 kts and gusts to 76 kts. Strong winds were also recorded at the Tidewater RAWS site with a gust to 53 kts.
High Wind, Central Coast Range of W Oregon
- When
- March 2, 3:15 AM PST to 4:29 AM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported in an adjacent zone at the West Eugene Tower with sustained winds of 36 kts and gusts to 52 kts.
High Wind, Central Oregon Coast
- When
- March 2, 4:10 AM PST to 7:18 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 55 kt (63 mph) measured sustained
- Reported by
- Official NWS Observations
Strong winds were reported at the Florence/Siuslaw Jetty with sustained winds of 55 kts with gusts to 61 kts. The Newport ASOS recorded a sustained wind of 39 kts with gust to 54 kts; South Beach reported sustained winds of 37 kts; Lincoln City reported sustained winds of 36 kts with gusts to 68 kts; Yaquina Bridge reported sustained winds of 46 kts with gusts to 63 kts, and a spotter in Waldport reported sustained wind of 41 kts. Strong winds were also reported in the Newport area with a citizen in Newport recording sustained winds of 35 kts with gusts to 49 kts, a Newport ham radio station reported sustained winds of 35 kts with gusts to 47 kts. Gusts to 50 kts were also reported at Newport/South Beach. Strong wind gusts were recorded at the Sea Lion Caves with a gust to 79 kts, at Lincoln City with a gust to 53 kts and at the Dunes RAWS station with 56 kts.
High Wind, Northern Oregon Coast
- When
- March 2, 4:23 AM PST to 7:39 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
Strong winds were reported at Cape Foulweather with a peak wind gust of 76 kts. Strong winds were also reported at Garibaldi with sustained winds of 60 kts with gusts to 68 kts, and at Clatsop Spit with sustained winds of 43 kts with gusts to 51 kts. Strong gusts were also recorded by a spotter in Tillamook with 61 kts, the Astoria ASOS with 57 kts and a HAM operator in Astoria with 63 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 2 to 29, 20111 death · 4 injured · $150,000 · 6 events
- High Wind in Alaska, March 2, 2011$203,000 · 63 kt wind · 1 event
- High Wind and Strong Wind in Washington, March 2, 2011$72,000 · 50 kt wind · 6 events
- Winter Storm in California, March 2, 20112 events
- Flooding in South Dakota, March 2 to 16, 20112 events
- Flood in Illinois, March 2 to 19, 20111 event
- Flood in California, March 2, 20111 event
- High Wind in Washington, March 2, 201163 kt wind · 1 event
- Wildfire in Florida, March 2 to 4, 20111 event
- High Wind in Wyoming, March 2, 201152 kt wind · 1 event
- Flood in South Dakota, March 2 to 4, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293551, 293553, 293549, 293545.